Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 40, NWS St. Louis, MO

September 4, 2022Montgomery County, Illinois

NWS St. Louis, MO issued this flash flood warning at Sep 4, 2022, 9:06 AM CDT for Montgomery County, Illinois. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2022, 9:06 AM CDT (14:06 UTC)
Expired
Sep 4, 2022, 1:37 PM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 9:45 AM CDTFLASH FLOOD2 Ne Irving, IL1 TO 2 FEET OF WATER ON IL RTE 16. VEHICLE STALLED IN THE WATER. IDOT ON SCENE.
Sep 4, 10:15 AM CDTFLASH FLOOD1 Ne Irving, ILCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 NE IRVING. IL RTE 16 IS CLOSED DUE TO WATER OVER THE ROAD BETWEEN ELLIS AVE AND 17TH RD PER WITT FIRE CHIEF.
Sep 4, 10:15 AM CDTFLASH FLOOD1 Ne Irving, ILIL RTE 16 IS CLOSED DUE TO WATER OVER THE ROAD BETWEEN ELLIS AVE AND 1TH RD PER WITT FIRE CHIEF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS53 KLSX 041406
FFWLSX
ILC135-041900-
/O.NEW.KLSX.FF.W.0040.220904T1406Z-220904T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
906 AM CDT Sun Sep 4 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southeastern Montgomery County in south central Illinois...

* Until 200 PM CDT.

* At 906 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hillsboro, Witt, Taylor Springs, Coffeen, Schram City, Irving, 
  Panama, Coalton, Donnellson and Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3929 8948 3928 8924 3916 8929 3903 8942
      3903 8953 3913 8957

FLASH FLOOD...RADAR INDICATED

$$

Carney
2 follow-up statements
589 
WGUS73 KLSX 041538
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1038 AM CDT Sun Sep 4 2022

ILC135-041900-
/O.CON.KLSX.FF.W.0040.000000T0000Z-220904T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-
1038 AM CDT Sun Sep 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS 
AFTERNOON FOR SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL 
ILLINOIS...

At 1038 AM CDT, emergency management reported 1 to 2 feet of water 
over Illinois Route 16 east of Irving. Between 3 and 6 inches of 
rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hillsboro, Witt, Taylor Springs, Coffeen, Schram City, Irving, 
  Panama, Coalton, Donnellson and Butler.

While the heavy rain has ended for the moment, flooding is already 
occurring, and additional heavy rain is possible later today.  
Remain on the lookout for additional flooding and heavy rain through 
the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3929 8948 3928 8924 3916 8929 3903 8942
      3903 8953 3913 8957

FLASH FLOOD...OBSERVED

$$

Carney
927 
WGUS73 KLSX 041837
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
137 PM CDT Sun Sep 4 2022

ILC135-041847-
/O.CAN.KLSX.FF.W.0040.000000T0000Z-220904T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-
137 PM CDT Sun Sep 4 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MONTGOMERY 
COUNTY IN SOUTH CENTRAL ILLINOIS...

The heavy rain has ended. Flood waters are receding or have 
receded.  Please continue to heed remaining road closures.

LAT...LON 3929 8948 3928 8924 3916 8929 3903 8942
      3903 8953 3913 8957

$$

Carney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 6:43 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 4, 6:43 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
643 AM CDT Sun Sep 4 2022

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 236 AM CDT Sun Sep 4 2022

We're beginning to sound like a broken record, but the upper low
that's been over the region for the last few days remains, centered
just to the east of St. Louis, per water vapor imagery. Persistent,
weak S/SE low level winds on the eastern flank of this feature have
pushed precipitable water (PW) values well over 1.5" in areas along
and east of the Mississippi. This moisture, coupled with the weak
lift associated with the upper low, has resulted in widespread
stratus over SE MO and southern Illinois, along with scattered
showers and isolated thunderstorms overnight over southern
Illinois. Clearer skies over portions of central and east-central
Missouri have allowed for patchy fog to develop, primarily in
river vallies.

The upper low will remain atop the region through the holiday
weekend, meandering slightly westward today. This subtle shift will
draw deeper moisture further west into the region, with PWs
approaching 1.5" in central Missouri and 2" in southern Illinois.
This seasonably deep moisture along with transient lift from the
upper low will result in at least isolated convection though
tomorrow afternoon. Like the last few days, convective coverage is
expected to be the greatest in the afternoons over our Illinois
counties, when instability will be maximized and where the deepest
moisture will reside. That said, the retrograding low will likely
pull showers a bit further west than what we saw yesterday. Again,
like the last few days, convective hazards will be fairly limited,
but slow moving storms may result in locally heavy rainfall. The
convection and associated cloud coverage will again mute temperatures,
primarily in SE MO and southern IL.

BSH

.LONG TERM...  (Monday Night through Saturday)
Issued at 236 AM CDT Sun Sep 4 2022

The weather through much of the work week will hinge largely on the
evolution of the upper low discussed above and a broad ridge across
the western CONUS. On Tuesday, the low will still be drifting over
the Mid-Mississippi Valley, resulting in similar conditions to what
we're expecting today and tomorrow. While the sensible weather will
be largely be a repeat of prior days, one notable difference is that
several of the latest deterministic models are now depicting a
shortwave dropping south through the northwesterly flow downstream
of the ridge on Tuesday afternoon/evening.

Guidance appears to be in general agreement that the momentum from
this shortwave will shift our pesky upper low to the south for the
later half of the week. In fact, each of the WPC ensemble clusters
have the low centered over the Lower-Mississippi Valley by Thursday
and Friday, leading to fairly high confidence in this solution. As
the low shifts further south of the region, the associated lift and
moisture will likewise depart, leaving rising heights in its wake.
This should result in notably drier and less cloudy conditions in
our neck of the woods, boosting temperatures back to or above
seasonal norms.

BSH

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 622 AM CDT Sun Sep 4 2022

An upper level low continues to spin atop the region and is
causing scattered showers across portions of southern Illinois,
low stratus to ooze westward across the region, and patchy dense
river fog beneath mostly clear skies in central Missouri. The
clouds will largely remain in place through the day, but will
gradually lift through the morning, reaching VFR levels by mid
day. The showers will likewise persist, and we're expecting the
greatest coverage and intensity to remain largely east of the
Mississippi River in the afternoon hours. I'm not yet confident if
or when showers will impact the terminals, so I've stuck with just
VCSH for the time being. Along those lines, there will likely be a
few thunderstorms embedded within the showers, but given even
lower confidence in storms, there is no mention of thunder in the
TAFs either.

Guidance is in strong consensus that tonight will unfold similarly
to last night, with cigs dropping to IFR levels. Given the remarkably
persistent weather pattern, I've gone with the persistence
forecast and included IFR cigs at the St. Louis metro terminals.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 4, 3:43 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
343 AM CDT Sun Sep 4 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
343 AM CDT Sun Sep 4 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected today, with the
greatest coverage over southern Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The chance for afternoon and early evening thunderstorms continues
for parts of the area Monday through next Saturday, with the greatest
chances shifting toward southeastern Missouri and southwestern
Illinois later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:43 PM CDTAreal Flood AdvisoryLSXWashington4 hr
Sep 4, 3:28 AM CDTAreal Flood AdvisoryLSXBond, Clinton56 min
Sep 4, 4:24 AM CDTFlash Flood WarningLSXBond, Clinton3 hr
Sep 4, 5:52 AM CDTAreal Flood AdvisoryLSXClinton, Saint Clair3 hr
Sep 4, 8:17 AM CDTAreal Flood AdvisoryLSXMontgomery51 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.